(Last updated 1/7/2016; last reviewed 1/7/2016)
A rash is an irritated area of the skin that is sometimes itchy, red, and painful. Possible causes of rash in people with HIV include:
A rash may be the first sign that a person is infected with HIV. This earliest stage of HIV infection is called acute HIV infection. A rash may also be a symptom of HIV infection at any stage of the disease.
Rash may be a symptom of other infections. HIV destroys the infection-fighting cells of the immune system. Damage to the immune system puts people with HIV at risk of infections, and rash is a symptom of many infections.
Many medicines, including medicines used to treat HIV and other infections, can cause a rash.
Rash is among the most common side effects of HIV medicines. HIV medicines in all HIV drug classes can cause a rash. (HIV medicines are grouped into drug classes according to how they fight HIV.)
Rash due to HIV medicines is often not serious and goes away in several days to weeks without treatment. Sometimes it may be necessary to switch to another HIV medicine. If you are taking HIV medicines, tell your health care provider if you have a rash. In rare cases, a rash caused by an HIV medicine can be a sign of a serious, life-threatening condition.
Rash can be a sign of a serious hypersensitivity reaction. A hypersensitivity reaction is an unusual allergic reaction to a medicine. In addition to rash, signs of a hypersensitivity reaction can include fever, fatigue, difficulty breathing, and kidney damage.
Stevens-Johnson syndrome (SJS) is a rare but life-threatening hypersensitivity reaction reported with use of some HIV medicines. (When SJS affects at least 30% of the total surface area of the skin, the condition is called toxic epidermal necrolysis [TEN].) People taking HIV medicines need to know about this condition. It rarely occurs, but when it does, it can cause death.
Symptoms of SJS include fever; pain or itching of the skin; swelling of the tongue and face; blisters that develop on the skin and mucous membranes, especially around the mouth, nose, and eyes; and a rash that starts quickly and may spread.
A severe hypersensitivity reaction can be life-threatening and requires immediate medical attention. SJS must be treated immediately. Go to the emergency room or call 911 if you have symptoms of SJS. However, do NOT cut down on, skip, or stop taking your HIV medicines unless your health care provider tells you to.
Nevirapine (brand name: Viramune) and abacavir (brand name: Ziagen) are two HIV medicines that can cause a hypersensitivity reaction.
To reduce the risk of a hypersensitivity reaction due to nevirapine, the medicine is started on a gradual schedule. The schedule allows the person taking the medicine 2 weeks to reach the full recommended dose of nevirapine. During the 2-week period, the person is carefully monitored for signs of a hypersensitivity reaction to nevirapine.
Hypersensitivity reaction to abacavir has been linked to the HLA-B*5701 molecule. Testing for HLA-B*5701 is done before starting treatment with abacavir. People who test positive for HLA-B*5701 should not use abacavir. People who are taking abacavir and develop signs of hypersensitivity reaction to abacavir must stop the medicine immediately. They can never take abacavir again. In addition, they can never take the combination medicines Epzicom, Triumeq, and Trizivir, which contain abacavir. (Combination medicines include two or more different HIV medicines in one pill.)
Cases of hypersensitivity reaction have also been reported with use of dolutegravir (brand name: Tivicay), maraviroc (brand name: Selzentry), and raltegravir (brand name: Isentress).